Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
146 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

I need to determine if I am going to keep

Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3119 Questions

default
Posted on Sat, 9 Feb 2019 in General Health
Question: I need to determine if I am going to keep Lamictal in my regimen. Been on it 14 years...it was added to celexa when celexa started to give me a driving urge to drink and take drugs. The immediate effect was one of motivation, less social anxiety, interpersonal confidence, and more self-agency.

Eventually I recognized the drug was increasing racy ruminations, like a constant background "narration" of what I was seeing, experiencing, feeling, deciding, thinking. Cognitively it created a lot of problems, and the racing ruminations interfered with intimate and sexual relationships. It made sleep difficult, produced headache, neck and esophageal spasms.

Over time the ruminations became extremely negative and paranoid, and the cognitive problems worsened shortly after I took me lamictal dose. I would lash out in hypercritical ways of everything I saw and/or turn inwards and make me feel persecuted and unwelcome. I was getting yearly rashes that resembled scabies. When I switched from the generic to brand name lamictal, I felt quite manic, chatty, almost inappropriate. Physical problems would return also.

A doctor took me off the celexa altogether several years ago. My brain raced a lot less and became more calm, but depression, lack of motivation, and social anxiety returned bad after discontinuation. The lamictal did help with the depression, but that background ruminating feeling of being persecuted and unwelcome on planet earth were less pronounced but didn't go away, nor did the cognitive problems. My thoughts felt increasingly fractured and strange.

Trying to wean off Lamictal would create depressive symptoms and WORSEN the cognition.

Since then I returned to antidepressants (effexor with stimulant, and later all three MAOIs) with somewhat similar effects from the lamictal. I'm not sure if the paranoid ruminations are an effect of increased dopamine, serotonin, or NE, or in some combination with the Lamictal. They did get worse during this time. During my break between effexor and MAOIs the free-floating paranoia lessened, especially when I am alone. They became constant again during the MAOIs. Trileptal and gabapentin helped and made me feel more open, but really impaired cognition. Throughout all this I am still taking Lamictal.

In weaning off the Nardil now, my morning dose is 15-30 mgs of nardil, 50mgs Modafinil, and 100 mgs of Lamictal. The combo helps the worsening morning depression but really creates zoney confusion until I take .125mgs of klonopin. Then I crash after lunch and need ritalin for the sedation, mood drop, and apathy.

Today I staggered the morning pills to find what is responsible for the zoned out cognitive state. The modafinil and nardil (taken at once) improved mood but I had a total lack of confidence with clients until I took the Lamictal...THEN I got zoned and confused...until taking the klonopin. I was left with the a big spike in motivation until lunch. I did start ruminating out in public, judging my actions and the intentions, thoughts of everyone around me.

In the last two days I have stopped taking an afternoon dose of Lamictal (25-50mgs) and the Unsettled paranoid feeling didn't kick in so much.

I'm not looking for you to solve ALL of my mental problems in this post, I just want to explore the role of Lamictal, how it is working with the other drugs, and how it works on the glutamate systems in case I add tianeptine or lyrica or low-dose naltrexone. The tianeptine increased the scary, zoned out feeling yesterday.

Additionally, can the the positive effects of motivation and confidence be replicated with another med without the side effects?

Thanks again.

doctor
Answered by Dr. Ashok Kumar 3 days later
Brief Answer:
Consultation

Detailed Answer:
Hello,
Thanks for posting again at Healthcaremagic.

I have gone through all the details available to me (in this post as well as previous posts) and feel that it is definitely a complicated issue and there is no straight forward answer.

At the current stage I am against the removal of Lamictal and feel that shifting the major dose of lamictal at night can be of some help. There are OD preparations available which can act for whole day. As we are aware that impaired cognition and confusion feeling are the major side effects of lamictal, shifting the major dose will help us in both the conditions while keeping the positive effect for day.

Regarding your further questions I must stress out that Lamictal being an mood stabiliser helps in depression and which becomes evident by increased motivation and positive feeling and sense of well being. The action of lamictal is by stabilizing nerves and reducing the level of glutamate which is toxic to nerves if accumulated.

There are no reports of interaction with Tianeptine and Lyrica in major way. However the Lyrica and Lamictal both increase sedation and addition can bring out more drowsiness in compare to single medication. Similarly the sense of awakening of tianeptine may be reduced with simultaneous use of tianeptine. for both the add on medications it is preferable to keep an interval between lamictal and tianeptine/Lyrica.

Topiramate is another medication which acts in similar fashion with Lamictal. However the are limited studies to show effect of topiramate in depression and I am unsure whether it can replicate effect of lamictal unless tried.

I hope this answers you.
Feel free to write back to me if you have more questions.
Thanks and regards..
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on